Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 4, 2017, 6:43 PM MDT for Las Animas County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 6:43 PM MDT (00:43 UTC)
- Expired
- Aug 4, 2017, 7:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 132 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.7 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 3512 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
236 WWUS85 KPUB 050043 SPSPUB Special Weather Statement National Weather Service Pueblo CO 643 PM MDT FRI AUG 4 2017 COZ088-094-050115- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 643 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 715 PM MDT... At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles southeast of Thatcher, or 34 miles east of Trinidad, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Las Animas County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3728 10405 3744 10398 3738 10359 3712 10370 TIME...MOT...LOC 0043Z 287DEG 22KT 3733 10391 $$ BL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:16 PM MDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 4, 3:16 PM MDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 316 PM MDT Fri Aug 4 2017 .SHORT TERM...(This evening through Saturday) Issued at 240 PM MDT Fri Aug 4 2017 Currently...After some morning cloudiness, mostly sunny skies have helped temps warm into the mid 70s to upper 80s for most locations. Dewpoints in the 50s to lower 60s indicate plenty of moisture to tap into, and as of 2 pm showers and thunderstorms have initiated across the higher terrain, streaming to the east-southeast. Tonight and tomorrow...Generally weak west to northwest flow aloft will continue across the region through the short term, while an upper shortwave trof crosses Colorado tonight and tomorrow. This will help convection to linger across the sw mts and San Luis Valley overnight tonight, as well as help boost max temps tomorrow across the plains. Therefore, look for scattered showers and thunderstorms across the higher terrain, and isolated activity a bit later in the night across the eastern plains. It should be a very mild night tonight with minimum readings in the 50s and 60s, and 40s for the mts. Tomorrow, look for a repeat in the convection pattern with a better chance for storm activity over the mts, which will then spread to the plains through the aftn and eve. Temps tomorrow are expected to climb into the 80s to lower 90s for the plains, and 70s and 80s for the high valleys. Moore .LONG TERM...(Saturday night through Friday) Issued at 240 PM MDT Fri Aug 4 2017 ...Period of wet and cool weather likely Sun-Tue... Upper ridge will remain generally across the wrn U.S. the next several days, keeping most of CO in w-nw flow aloft, which is typically favorable for heavy rain and cool temps across the ern mountains and plains this time of year. Next major cold front in this pattern progged to drop south through the plains Sat night, though will likely arrive too late to produce much in the way of convection initially, so will let pops gradually taper off in the evening and end for most areas after midnight. Post-frontal upslope along with fairly deep moisture then spread across the eastern half of the area Sun/Sun night, with widespread convection developing across the mountains early Sun, then spreading eastward across the plains late in the day. Best threat of severe storms may end up just south of CO closer to the cold front, but given rather rich moisture and instability, suspect we'll have a threat of strong storms and heavy rain across much of the area. Precip continues through Sunday night into Mon morning as upper lift strengthens ahead of fairly strong wave moving through the Great Basin, and will keep pops for tsra going well past midnight. Monday looks wet, as upper wave moves through CO and next cold front drops through the plains. Cloud cover will be widespread Mon which may limit storm strength, though with front and strong upper lift, suspect we'll see widespread -shra with embedded -tsra much of the day and through the night Mon, leading to a heavy rain/flooding threat over the eastern mountains into at least Mon night. Max temps Mon will struggle to reach 70f across most of srn CO as clouds and precip hold temps back. Wet pattern may continue Tue, especially along and east of the mountains, as GFS suggests large MCS rolls southward through the plains during the day. Pattern will remain favorable for daily convection into the end of the week, though hard to time mesoscale features/convection will likely play the major role in determining where heaviest precip will occur. Again, threat for heaviest precip will be eastern mountains and plains, with more isolated activity farther west. Max temps will recover slowly beginning Wed as heights build subtly, though readings will remain cooler than average at most locations through the week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 240 PM MDT Fri Aug 4 2017 VCTS are in all TAFs through early evening hours. Expect gusty and erratic winds with any thunderstorms that do develop, along with brief MVFR conditions. Otherwise, VFR conditions are expected at the three main TAF sites of KCOS, KPUB and KALS. Showers and tstms will be possible through the evening, with showers likely lingering through the overnight hours for KALS and areas to the west. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOORE LONG TERM...PETERSEN AVIATION...MOORE
Hazardous weather outlook, Aug 4, 11:07 AM MDT, 7 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1107 AM MDT Fri Aug 4 2017 COZ058>089-093>099-051300- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1107 AM MDT Fri Aug 4 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this afternoon from the I-25 corridor and westward, with isolated storms over the southeast plains late in the afternoon through the late night hours. The main storm threats will be locally heavy rain, lightning, small hail and wind gusts up to 45 mph. One or two storms over the I-25 corridor and southeast plains could become severe, with hail the size of quarters and wind gusts around 60 mph. If heavy rain occurs over area burn scars, there will be the risk of flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous afternoon and evening showers and thunderstorms will be possible Saturday through Monday, with the best coverage expected over and near the higher terrain. The main storm threats will be lightning, locally heavy rainfall and the potential for flash flooding, especially on area burn scars and in urban areas. A few of the stronger storms may also produce hail up to the size of quarters and wind gusts to around 60 mph. Tuesday through Thursday, there will remain daily chances of showers and thunderstorms across the area, with the greatest chances being over and near the higher terrain. The main threats from storms through this period will remain locally heavy rain and the potential for flash flooding, along with lightning, hail and gusty outflow winds. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 27/10
In the hours before
Local storm report, Aug 4, 4:29 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
429 PM MDT FRI AUG 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 7 NNE BEULAH 38.17N 104.95W
08/04/2017 M1.00 INCH PUEBLO CO PUBLIC
&&Special weather statement, Aug 4, 4:32 PM MDT, 2 hours 11 minutes before
Special Weather Statement National Weather Service Pueblo CO 432 PM MDT FRI AUG 4 2017 COZ079-086-087-042315- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 432 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 515 PM MDT... At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Pueblo Reservoir, or 16 miles southwest of Pueblo, moving southeast at 20 mph. Dime size hail will be possible with this storm. Locations impacted include... Beulah and Colorado City. LAT...LON 3809 10501 3823 10485 3801 10446 3781 10469 TIME...MOT...LOC 2231Z 294DEG 17KT 3812 10486 PGW
Special weather statement, Aug 4, 4:33 PM MDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Pueblo CO 433 PM MDT FRI AUG 4 2017 COZ086-088-093-094-042300- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 433 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 500 PM MDT... At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over Delhi, or 34 miles southwest of La Junta, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Delhi and Thatcher. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3759 10416 3775 10409 3769 10364 3743 10376 TIME...MOT...LOC 2232Z 289DEG 20KT 3764 10400 BL
Special weather statement, Aug 4, 5:13 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
513 PM MDT FRI AUG 4 2017
COZ086-088-093-042345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
513 PM MDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTH
CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 545 PM
MDT...
At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Delhi, or 32 miles west of La Junta, moving southeast
at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Otero...north central Las Animas and southeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3782 10426 3801 10412 3792 10369 3764 10392
3764 10401
TIME...MOT...LOC 2312Z 300DEG 26KT 3785 10411
BLSpecial weather statement, Aug 4, 5:13 PM MDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Pueblo CO 513 PM MDT FRI AUG 4 2017 COZ086>088-042345- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 513 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO... NORTHWESTERN LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 545 PM MDT... At 513 PM MDT, trained weather spotters reported a strong thunderstorm 19 miles east of Greenhorn Mountain, or 22 miles south of Pueblo, moving southeast at 25 mph. Dime size hail will be possible with this storm. This storm will remain over mainly rural areas of northeastern Huerfano...northwestern Las Animas and southeastern Pueblo Counties. A spotter reported one half inch hail 8 miles east of Colorado City. LAT...LON 3789 10480 3805 10469 3786 10415 3763 10431 TIME...MOT...LOC 2313Z 299DEG 24KT 3794 10467 PGW
Special weather statement, Aug 4, 6:43 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 643 PM MDT FRI AUG 4 2017 COZ088-094-050115- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 643 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 715 PM MDT... At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles southeast of Thatcher, or 34 miles east of Trinidad, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Las Animas County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3728 10405 3744 10398 3738 10359 3712 10370 TIME...MOT...LOC 0043Z 287DEG 22KT 3733 10391 BL
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:03 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 27 min |
| Aug 4, 7:31 PM MDT | Special Weather Statement | PUB | Baca | 29 min |
| Aug 4, 7:58 PM MDT | Special Weather Statement | PUB | Baca | 32 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.